Taken off warfarin

Hi some of you may remember my daughter had her first episode of AF back in August and was admitted for 4 days to local hospital. She was put on warfarin, digoxin and verapamil following this, she has now seen her cardiac consultant and he has taken her off verapaml and warfarin as he says her heart is back in rhythm and there is no need for them!! Is this normal as she is worried, I went with her and asked all my questions including what happens if she goes into AF again now she has been taken off meds, was told to just turn up to A&E and they would sort her out!! I can understand the consultant not wanting her on unneccessary meds but is that usual to come off so quickly after an episode? what are other people experiences of coming of meds and having a recurrance of AF?

11 Replies

  • I was51 when AF was diagnosed.

    Put on warfarin & bisoporal and awaited cardio version.

    Went for cardio version only to find heart was beating normally. They took me off warfarin & lowered dose of bisoporal. I was considered low risk for stroke : CHAD score of 1.

    Six weeks later had a full stroke.

    Was later put onwarfarin for life.

    This happened 5 years ago.

    So who knows .... Ask questions

  • Thanks Susiebelle, that is what I was worried about with her been taken off warfarin, she and I have read a lot of literature about stroke risk and I suppose it really is a case of weighing up the options and making an informed decision.

  • It was not until I was offered an ablation that I was started on Warfarin, prior to this I was only on Aspirin!


  • You can use List to do CHADSVASC and bleed risk assessments. She can go to GP and discuss and she can say that she wants to take warfarin (if that is what she decides). there are people who decide on taking warfarin even though their CHADSVASC score is 0 or 1.

  • A very personal opinion but if she hasn't had an AF episode since August and there is no other heart arrythmia why would you WANT to take Biso? It is a rate control drug so if there is no other reason for taking it???

    The verapamil is a calcium channel blocker so if BP is within normal range, again what purpose would it serve?

    Digoxin is another rate control drug which is highly toxic - why would you want to take it long term?

    Warfarin is anticoagulant and is given as the risk of an AF episode if it lasts for more than 24 hours is a stroke so many people prefer to continue to take an anticoagulant but even here there is a benefit / risk ratio which is calculated through the CHADsVASC and the HASBLED calculations which you can find and complete online. I think anticoagulation is a more important issue which you need to discuss in a lot more depth with your Doctor, to do that you need to know the questions to ask so inform yourself and know the important questions to ask.

    AF will probably reappear as it tends to be progressive but there is a lot you can do to help yourself delay or even prevent its reappearance without taking toxic drugs, lifestyle changes have a huge benefit for AF and general health. So diet and exercise are really important as well as eliminating or at least self managing stress so things like relaxation and mindfulness really help.

    You don't say how old you daughter is nor if there are any other health issues which will all influence your decision making as to drugs which would be of benefit. There are also other treatments such as ablation which eliminate AF meaning no drugs are required. Assuming your daughter is an adult, what is your concern and what answers do you want from posting here? Is this your worry or hers?

    I had 2 ablations which have eliminated AF - will it return? I don't know but I am not going to worry about it until it does. If it does I will probably have to live with it as I cannot take any of the drugs, especially the beta and calcium channel blockers or the antiarrythmic drugs because of other conditions. I would take the anticoagulants though! And I would live every moment as well as I possibly could.

    What is the expression - the past is history, the future is a mystery but the present is a gift so enjoy! More fun, less worry is my prescription.

    I hope your daughter saw an EP and not just a cardiologist?

    Best wishes CD

  • Thanks CDreamer for you reply, my daughter is 26 and has numerous issues including aortic stenosis for which she had open heart surgery as a child, she has sleep apneoa and asthma, also query growth on her lymph nodes in her lungs, so all in all not a well person. She saw her cardiologist and not an EP. It was the removal of warfarin that worried her and myself as I am aware of the stroke risk and also the CHADS assessment tool, I was just unsure if it was normal to remove warfarin after an episode of AF and wanted some reassurance that this was the normal treatment. I am very new to dealing with AF and felt a little unsure of what to expect.

  • Sounds a lot to cope with. I think it may be wise to query as to why Wafarin was withdrawn - it could be because of contraindication with other meds or conditions or because of the HASBLED risk was too high to continue or just because the Dr was not up to date with current recommendations for AF - no it is not normal to withdraw anticoagulants just because you are currently asymptomatic.

    I have sleep apnea and use a CPAP which improved my QOL enormously and several autoimmune diseases but thankfully no more AF after successful ablation after about 10 years of AF episodes which started with one offs then nothing for a year and became very frequent, several a week.

    May be wise to ask for a consultation with an EP and ring the AFA to speak to someone who may advise you, which we obviously cannot, only give an opinion.

    Best wishes to you and your daughter.

  • She has found the CPAP a bit of a faff but seems to have made an improvement since starting with it. She can now walk a little way without been completely out of breath. I will talk to her and see what she wants to do with regard to contacting her consultant again, I always try to accompany her armed with questions but when they throw something unexpected into the mix I usually only think of the questions in the car on the way home.

  • CPAP does take time to get used to and yes it is a bit of a faff but it really makes a difference. I know exactly what you mean about thinking about the questions after the event. She is lucky to have you on her side.

    Best wishes

  • My husband had a stroke because of undiagnosed Afib. Just because your daughter does not appear to have Afib any more, doesn't mean that it isn't occurring. It took a 14 day heart monitor to determine that my husband was having Afib about 13% of the time - often while he was sleeping. This was after he had the stroke - unfortunately. Going without an anticoagulent could be a very risky proposition. She may need a second opinion or some extended heart monitoring..

  • Cherybyrd that was my concern, I and she are more worried about the withdrawl of anticoagulant than anything else, I am pleased that she does not appear to be in AF at the moment but am concerned about the stroke risk. I hope your husband is recovering now and has his meds sorted.

You may also like...